Papers Drug points

Teicoplanin induced drug hypersensitivity syndrome

BMJ 2004; 328 doi: http://dx.doi.org/10.1136/bmj.328.7451.1292 (Published 27 May 2004) Cite this as: BMJ 2004;328:1292
  1. C M Perrett, clinical fellow (sandy.mcbride{at}rfh.nthames.nhs.uk)1,
  2. S R McBride
  1. 1Department of Dermatology, Royal Free Hospital, London NW3 2QG
  1. Correspondence to: S R McBride

    Drug hypersensitivity syndrome (also known as drug rash with eosinophilia and systemic symptoms) is characterised by a generalised skin eruption, fever, lymphadenopathy, eosinophilia, and visceral involvement. Sulphonamides and anticonvulsants are most often implicated as causal agents.1 2 Teicoplanin, a glycopeptide antibiotic used in the treatment of Gram positive infections, has not previously been associated with drug hypersensitivity syndrome.

    A 47 year old man with previously stable psoriasis and taking acitretin was admitted with generalised pustular psoriasis, precipitated by cellulitis, which had been treated in the community with oral prednisolone and co-amoxiclav plus a potent topical steroid. On admission, he was erythrodermic with a fever of 38°C, a C reactive protein concentration of 400 mg/l, a neutrophil count of 28x109/l, and hypoalbuminaemia. The cellulitis was treated with intravenous benzylpenicillin and flucloxacillin; the generalised pustular psoriasis required intramuscular methotrexate 5 mg followed by 7.5 mg five days later. Both conditions dramatically improved. Recovery was complicated by pneumonia, treated with intravenous ceftriaxone and oral clarithromycin (benzylpenicillin was discontinued). Methicillin resistant Staphylococcus aureus (MRSA) isolated from blood cultures prompted substitution of flucloxacillin with intravenous teicoplanin 400 mg daily. Four days after starting teicoplanin and six days after starting ceftriaxone and clarithromycin, he developed urticaria on both flanks and a peripheral eosinophilia, suggesting a drug reaction. Ceftriaxone and clarithromycin were stopped. Teicoplanin was discontinued after nine days' treatment.

    Two hours after the final teicoplanin dose, the patient developed a fever of 38.5°C, generalised lymphadenopathy, and raised C reactive protein concentration and hepatic transaminases. His symptoms were attributed to persistent MRSA infection. Teicoplanin was restarted. Investigations for a focus of MRSA infection were negative. He remained pyrexial, his C reactive protein concentration and hepatic transaminases continued to rise, and he became increasingly unwell.

    A diagnosis of drug hypersensitivity syndrome was considered and teicoplanin was discontinued. Within 24 hours his fever resolved. Over the following week his liver enzymes, C reactive protein concentration, and skin returned to normal.

    The diagnosis of teicoplanin induced drug hypersensitivity syndrome was made on the basis of symptoms and signs of the syndrome that rapidly resolved when teicoplanin was withdrawn.

    Drug hypersensitivity syndrome secondary to teicoplanin does not seem to have been reported previously. Toxicity and allergic reactions secondary to teicoplanin are uncommon.3

    Several factors contributed to a delay in diagnosis. Precipitation of psoriasis within the rash (Koebner's phenomenon) masked the persistent drug eruption; drug hypersensitivity syndrome, generalised pustular psoriasis, pneumonia, and MRSA bacteraemia have common clinical features; and, importantly, teicoplanin was not a known culprit for the syndrome.

    Acknowledgments

    We suggest that teicoplanin be added to the list of drugs associated with this potentially life threatening reaction.

    Footnotes

    • Contributors *CMP wrote the article and SRMcB edited it.

    • Funding None

    • Competing interests None declared

    References

    View Abstract